MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-3-4-3D-ES
Medical Device Problem Codes Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/05/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that an axium coil had resistance in a microcatheter and then failed to detach.The patient was treated for an unruptured saccular aneurysm in the anterior and posterior communicating arteries.The max diameter was 3.2mm and the neck diameter was 3.0mm.Vessel tortuosity was normal.The devices were prepared according to the instructions for use (ifu).  hospital performed aneurysm surgery.The location of the aneurysm was anterior and posterior communicating aneurysm.A wide-necked aneurysm with a tumor size of 3.0 × 3.2.After the guide catheter was in place, the coil and microcatheter reached the lesion, started aneurysm embolization.The first circle used axium apb-3-4-3d-es coil and normal flushed.However; the resistance was too large during the push process.When the coil was all sent into the aneurysm, detached the coil many times, but it was not detached.In order to ensure the safety of surgery, after the coil was withdrawn, replaced it with a new coil of thesame type and filled smoothly.Filled in the apb-2-2-3d-es, apb-1.5-2-3d-es coil in turn, successfully filled.After the angiography, dense embolism, the microcatheter was withdrawn.The surgery was successfully completed, and the patient had no abnormality.The coil had resistance in the middle of the catheter.There was no coil or catheter damage.No symptoms were reported.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported that the catheter was not a medtronic device.
 
Additional Manufacturer Narrative
The axium prime coil was returned within its introducer sheath.The introducer sheath was found correctly assembled on the pushwire with the wavelock at the proximal end.The ai crimps and coupler tube were present and intact.The positive load indicator and break indicator were still intact.No evidence of mechanical or manual detachment attempt was found.The coin was present at the lumen stop.The axium prime pushwire was found to be bent at ~34.8cm from proximal end.The implant coil was still attached to the pushwire.The axium prime implant coil was found to be damaged and stretched.No damage was found with the shield coil.The lumen stop and the retainer ring were found to be visually acceptable.No other anomalies were observed.The implant coil was unable to be pushed out from the introducer.The axium prime coil could not be used for testing with an in-house microcatheter due to its damaged condition.The lumen stop inner diameter (id) was measured to be 0.00270¿ and found to be within specification.The retainer ring inner diameter (id) was measured to be 0.00462¿and found to be within specification.Based on the analysis performed, the customer report of ¿non-detach¿ was confirmed as the axium prime coil was returned with the implant coil was still attached to the pushwire.However, the root cause could not be determined as the returned axium prime coil was successfully detached on the first attempt using an-house instant detacher.The customer reported that the coil did not detach.However, no evidence of either method was attempted.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.There was no non-conformance to specifications identified that lead to the non-detachment issue.Based on the returned device, the pusher was found bent, indicative of either high tortuosity, resistance when advancing the device, or damage during return shipping to medtronic for analysis.There was no malfunction of the device or non-conformance to specification identified that led to the non-detachment.Since the instant detacher was not returned, any contribution of the instant detacher to the non-detachment could not be determined.In addition, based on the device analysis and reported information, the customer¿s report of ¿coil resistance/ stuck in catheter¿ was confirmed as the axium prime implant coil and pushwire were found damaged.Advancing the axium prime coil against resistance would result in damage to the implant coil and pusher.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the concerto coil prior to use, damage/kink to pushwire and lack of continuous flush during delivery.Other possible causes for coil/pushwire damage are: lack of hydration before procedure, user does not maintain continuous flush, coil not retracted in a one-to-one motion with the implant pushwire during repositioning, pushwire rotation, or incompatible catheter.It was reported the vessel tortuosity was normal and the devices were prepared according to the instructions for use (ifu).Since the micro catheter used in the event was not returned, any contribution of the micro catheter towards the ¿coil resistance/stuck in catheter¿ could not be assessed.Information regarding lack of hydration before procedure and continuous flush were not provided.Therefore, any contributing factors could not be assessed.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14342926
Report Number2029214-2022-00804
Device Sequence Number6256372
Product Code KRD
UDI-Device Identifier00847536031920
UDI-Public00847536031920
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/13/2023
Device Model NumberAPB-3-4-3D-ES
Device Catalogue NumberAPB-3-4-3D-ES
Device Lot NumberB053427
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/06/2022
Supplement Date Received by Manufacturer05/17/2022
08/07/2022
Initial Report FDA Received Date05/09/2022
Supplement Report FDA Received Date06/10/2022
09/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Patient SexMale